Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Nashville, TN

March 17, 2018Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 17, 2018, 5:01 PM CDT for Van Buren County, Tennessee. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2018, 5:01 PM CDT (22:01 UTC)
Expired
Mar 17, 2018, 5:17 PM CDT
In force
16 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Van Buren County, TN

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 5:07 PM CDTHAIL 110 Sse Spencer, TNFALL CREEK FALLS GOLF COURSE COVERED WITH QUARTERS AND NICKELS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS54 KOHX 172201
SVROHX
TNC175-172230-
/O.NEW.KOHX.SV.W.0014.180317T2201Z-180317T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
501 PM CDT SAT MAR 17 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Van Buren County in Middle Tennessee...

* Until 530 PM CDT

* At 500 PM CDT, a severe thunderstorm was located near Spencer,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Spencer and Fall Creek Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3569 8529 3557 8542 3556 8544 3559 8555
      3571 8555 3575 8527 3572 8527
TIME...MOT...LOC 2200Z 276DEG 46KT 3564 8545 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell
1 follow-up statement
396 
WWUS54 KOHX 172217
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
517 PM CDT SAT MAR 17 2018

TNC175-172226-
/O.CAN.KOHX.SV.W.0014.000000T0000Z-180317T2230Z/
Van Buren TN-
517 PM CDT SAT MAR 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VAN BUREN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3569 8529 3557 8542 3556 8544 3559 8555
      3571 8555 3575 8527 3572 8527
TIME...MOT...LOC 2215Z 276DEG 46KT 3562 8519 

$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 4:23 PM CDT, 38 minutes earlier.

Area forecast discussion, Mar 17, 4:23 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
423 PM CDT Sat Mar 17 2018

.DISCUSSION...

Today has panned out to be a beautiful mostly sunny day. However,
it's not over yet. There is still the potential for some isolated
strong to potentially severe storms to develop east of I-65 ,
especially along the Upper Cumberland Plateau as we head into the
early evening hours. Places west of there should see a pretty
quiet night. Currently a cold front is located just west of the
Tennessee River, but it will progress to the east tonight along
with a surface low over Kentucky. Temperatures will dip into the
40s overnight as winds shift out of the north following the
frontal passage. Winds will remain out of the north for most of
the day on Sunday keeping temperatures cooler than they were
today, but we should still warm into the upper 60s. By the
afternoon hours a warm front will lift north bringing an
increasing chance of showers and eventually thunderstorms to the
mid state.

By Monday morning a warm moist airmass will be in place and as
temperatures rise into the afternoon hours, the atmosphere will
become quite unstable. An upper level wave will approach from the
northwest Monday afternoon. This wave coupled with a surface low
will provide plenty of low level shear for storms to develop
rotation and bulk shear to produce persistent thunderstorms.
Models seem to be in decent agreement on the placement of the low
and on the severe possibilities. The best instability exists south
of I-40, but there is certainly enough instability indicated to
suggest strong to severe storms north of I-40. Soundings indicate
that some large hail will be possible, with damaging winds and
tornadoes remaining relevant threats. The main timing for severe
storms looks to be from the early afternoon hours into early
evening. The uncertainty in all of this lies with the movement of
the upper wave and surface low and whether or not we become as
unstable in the early afternoon hours as models are indicating. By
later in the evening the low and associated cold front will have
pushed east of the mid-state. Some wrap around moisture might
provide a few more showers overnight Monday as the system
continues to move east.

The next upper wave will enter the forecast on Tuesday afternoon
bringing another round of showers and cooler temperatures Tuesday
afternoon and Wednesday morning. Temps may get cool enough for
some places to see a few flurries mix with the rain late Tuesday
night. A break in the activity will come on Wednesday and Thursday
as the upper trough moves east. Heading into next weekend a
developing low will move toward the upper Mississippi Valley
bringing another wave of warm moist air and a chance of
thunderstorms to Middle Tennessee.

&&

.AVIATION...
12Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Light shwrs CSV should last only thru 17/13Z at
latest. Other terminals should experience significant decreasing
cloudiness behind line of shwrs. Sfc front moving into mid state
region this afternoon could result in iso to even sct shwrs/tstms
later this afternoon, but do not have enough confidence at this
point in location development to even mention VCTS wording CSV.
High level bkn cloudiness should stream across the mid state
region thru 18/12Z. Other than some temp IFR fog BNA and
potentially IFR/MVFR fog other locations this morning, VFR
conditions should prevail thru 18/12Z. Exception to this could be
at CSV, when after 18/09Z, enough residual low level moisture
pooling could support MVFR fog development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      45  65  50  72  46 /  20   0  80  80  60
Clarksville    40  60  47  68  41 /  10  10  80  80  50
Crossville     45  63  47  62  46 /  50   0  80  60  80
Columbia       45  66  51  71  46 /  20  10  70  70  50
Lawrenceburg   45  67  51  72  47 /  20  10  70  70  50
Waverly        44  64  49  69  42 /  10  10  80  80  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........19
Hazardous weather outlook, Mar 17, 4:19 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
419 PM CDT Sat Mar 17 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-182130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
419 PM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible late this afternoon and evening
for northeastern portions of Middle TN. Damaging straight line
winds and large hail will be possible through 10 or 11 pm
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible on Monday afternoon and evening
for all of Middle TN. All severe threats will be possible,
including large hail, damaging winds, and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday afternoon and evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds >50 mph (Measured)
Structural Damage
Trees or Powerlines Down

27

In the hours before

Special weather statement, Mar 17, 4:32 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
432 PM CDT SAT MAR 17 2018

TNZ065-078-080-172215-
Van Buren TN-Warren TN-White TN-
432 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR VAN BUREN...CENTRAL WARREN AND
SOUTHERN WHITE COUNTIES UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm over
McMinnville, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McMinnville, Spencer, Morrison, Doyle, Virgin Falls State Natural
Area, Rock Island State Park and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
Middle Tennessee.

LAT...LON 3579 8526 3579 8527 3578 8526 3571 8527
      3558 8541 3559 8589 3579 8590 3588 8525
TIME...MOT...LOC 2132Z 263DEG 32KT 3569 8581

Barnwell
Special weather statement, Mar 17, 4:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
446 PM CDT SAT MAR 17 2018

TNZ077>080-172230-
Coffee TN-Van Buren TN-Grundy TN-Warren TN-
446 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE...SOUTHWESTERN VAN
BUREN...SOUTHERN WARREN AND NORTHERN GRUNDY COUNTIES UNTIL 530 PM
CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manchester, moving east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McMinnville, Manchester, Spencer, Altamont, Morrison, Beersheba
Springs, Viola, Summitville and Fall Creek Falls State Park.

This includes Interstate 24 between mile markers 107 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3546 8614 3564 8615 3564 8604 3566 8601
      3573 8537 3559 8540 3557 8542 3555 8546
      3553 8561 3549 8554 3543 8554 3542 8551
      3543 8559
TIME...MOT...LOC 2146Z 266DEG 42KT 3556 8602

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 1:46 AM CDTSpecial Weather StatementOHXStewart29 min
Mar 17, 2:09 AM CDTSpecial Weather StatementOHXMontgomery36 min
Mar 17, 2:44 AM CDTSpecial Weather StatementOHXRobertson31 min
Mar 17, 2:49 AM CDTSpecial Weather StatementOHXMontgomery11 min
Mar 17, 2:54 AM CDTSpecial Weather StatementOHXCheatham36 min
Mar 17, 3:29 AM CDTSpecial Weather StatementOHXRobertson16 min
Mar 17, 3:43 AM CDTSpecial Weather StatementOHXSumner47 min
Mar 17, 3:47 AM CDTSpecial Weather StatementOHXLawrence, Wayne28 min
Mar 17, 4:11 AM CDTSpecial Weather StatementOHXSmith, Trousdale34 min
Mar 17, 4:14 AM CDTSpecial Weather StatementOHXRutherford46 min
Mar 17, 4:16 AM CDTSpecial Weather StatementOHXGiles, Lawrence44 min
Mar 17, 4:32 PM CDTSpecial Weather StatementOHXVan Buren, Warren43 min
Mar 17, 4:46 PM CDTSpecial Weather StatementOHXCoffee, Van Buren, Warren44 min
Mar 17, 5:24 PM CDTSpecial Weather StatementOHXVan Buren36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.